Nebraska, 2016

Hail in Nebraska, June 30, 2016

June 30, 2016 · NWS OAX · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed along a cold front over northeast Nebraska on the afternoon of June 30th. Although largely non-severe an isolated large hail report was received from one of the stronger cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated to scattered thunderstorms developed along a cold front over northeast Nebraska on the afternoon of June 30th. Although largely non-severe an isolated large hail report was received from one of the stronger cells. The storms weakened and dissipated by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 5:38 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 30, 5:38 AM CST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 AM CDT THU JUN 30 2016

.SHORT TERM...(today through Saturday)
Issued at 300 AM CDT Thu Jun 30 2016

Storm and heavy rain potential will be the main forecast concerns
during the period.

Pockets of convection surround the forecast area at 07z with
numerous weak surface boundaries in the region. Primary front that
is expected to push south into the area today was still located
well to the north from northwest Minnesota into southern North
Dakota. Short range models are not handling current convection
very well so first period POPs generally based on current position
of convective areas and expected track for the morning then with
front moving through the area this afternoon. 00Z models pretty
similar in placing front along or just south of the Nebraska
Kansas border by this evening with convection in the vicinity of
the boundary tonight mainly focused across Kansas. Small POPs
continue for the southern border area for tonight and Friday
which looks to be on the northern edge of the Kansas event as
models maintain frontal position over southern Kansas into Friday.

The wet pattern then begins to shift north a bit into southern
Nebraska Friday night and Saturday with potential for heavy rain
event in southeast Nebraska and southwest Iowa. No headlines at
this time due to uncertainty in evolution of the pattern but will
mention potential in outlook products for upcoming holiday weekend.

.LONG TERM...(Saturday night through Wednesday)
Issued at 300 AM CDT Thu Jun 30 2016

Models maintain a threat of storms and heavy rain near the
southern border area Saturday night and Sunday although main focus
appears to again be in Kansas and Missouri at this time. Heavy
rain complex finally moves east across Missouri Sunday night and
into the Mississippi and Ohio Valleys on Monday...providing a dry
July 4th holiday for our area. Models diverge on solutions after
this with GFS showing ridging and warming while ECMWF brings
rather sharp trough into the region ahead of the ridging on
Tuesday and another round of storms. Limited forecast confidence
as a result for Tuesday and Wednesday.

&&

.AVIATION...(12Z TAFS for KOMA...KLNK...KOFK through 12Z Friday)
Issued at 636 AM CDT Thu Jun 30 2016

A cold front will be moving into the area today. This will bring a
small chance of showers and storms to the area. Best chance
appears to be at KOMA in the 18-22z time frame. Otherwise, VFR
conditions prevail through the period. Could see winds 11-18
knots at KOFK later this morning through the afternoon.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...DeWald
Hazardous weather outlook, Jun 30, 10:51 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1151 AM CDT THU JUN 30 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1151 AM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED, HOWEVER WITH HEATING TODAY AND
COOL AIR ALOFT...STRONG TO SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS CANNOT BE RULED OUT.

A COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA TODAY. TEMPERATURES
ARE FORECAST TO WARM INTO THE 80S WITH MOISTURE POOLING AHEAD OF
AND ALONG THE FRONT. THE FRONT SHOULD BE PUSHING OUT OF THE AREA
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF MORE STORMS WILL CONTINUE NEAR THE SOUTHEAST
NEBRASKA BORDER FRIDAY AND FRIDAY NIGHT WITH STORMS SPREADING
NORTH INTO EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA DURING THE
WEEKEND.

THE POTENTIAL FOR HEAVY RAIN AND POSSIBLE FLOODING MAY DEVELOP IN
PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA FRIDAY NIGHT AND
OVER THE WEEKEND AS A FRONTAL BOUNDARY REMAINS STALLED ACROSS
KANSAS AND MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

DF/CZ

In the hours before

Special weather statement, Jun 30, 11:58 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1258 PM CDT THU JUN 30 2016

NEZ015-018-032>034-043-301845-
COLFAX NE-STANTON NE-THURSTON NE-BURT NE-CUMING NE-WAYNE NE-
1258 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON...CUMING...
WEST CENTRAL BURT...SOUTHEASTERN WAYNE...WEST CENTRAL THURSTON AND
NORTHEASTERN COLFAX COUNTIES UNTIL 145 PM CDT...

AT 1257 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR WISNER...OR 28 MILES EAST OF NORFOLK...MOVING SOUTH
AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST POINT...WISNER...PENDER...BEEMER...BANCROFT...
THE HIGHWAY 9 AND 51 JUNCTION AND 10 MILES WEST OF WEST POINT.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 97 AND
123.

LAT...LON 4212 9701 4217 9661 4176 9651 4174 9703
TIME...MOT...LOC 1757Z 343DEG 28KT 4200 9686

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 91 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cuming

When
June 30, 11:58 AM CST
Where
Cuming County, 9.97 mi WNW of Bancroft
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.090, -96.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639022.